Alert archive / California / Red Flag Warnings in 2023
Red Flag Warning 5, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Sep 24, 2023, 12:36 PM PDT for Lassen County, Modoc County, California; Washoe County, Nevada. It took effect at Sep 25, 2023, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2023, 12:36 PM PDT (19:36 UTC)
- In effect from
- Sep 25, 2023, 1:00 PM PDT
- Expired
- Sep 25, 2023, 8:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2626 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
229 WWUS85 KREV 241936 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1236 PM PDT Sun Sep 24 2023 CAZ270-278-NVZ458-252300- /O.NEW.KREV.FW.W.0005.230925T2000Z-230926T0300Z/ Surprise Valley California-Eastern Lassen County- Northern Washoe County- 1236 PM PDT Sun Sep 24 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR SURPRISE VALLEY, EASTERN LASSEN COUNTY, AND NORTHERN WASHOE COUNTY... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 1 PM to 8 PM PDT Monday. * Affected Area...Fire Weather Zone 270 Surprise Valley California, Fire Weather Zone 278 Eastern Lassen County and Fire Weather Zone 458 Northern Washoe County. * Winds...Southwest winds 20 to 30 mph with gusts 35 to 45 mph. * Humidity...10 to 20 percent. * Duration...3 to 7 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
1 follow-up statement
470 WWUS85 KREV 251955 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1255 PM PDT Mon Sep 25 2023 CAZ270-278-NVZ458-260300- /O.CON.KREV.FW.W.0005.230925T2000Z-230926T0300Z/ Surprise Valley California-Eastern Lassen County- Northern Washoe County- 1255 PM PDT Mon Sep 25 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR SURPRISE VALLEY, EASTERN LASSEN COUNTY, AND NORTHERN WASHOE COUNTY... * CHANGES... * Affected Area...Fire Weather Zone 270 Surprise Valley California, Fire Weather Zone 278 Eastern Lassen County and Fire Weather Zone 458 Northern Washoe County. * Winds...Southwest winds 20 to 30 mph with gusts 35 to 45 mph. * Humidity...10 to 20 percent. * Duration...3 to 7 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Sep 24, 2:47 AM PDT, 9 hours 49 minutes earlier.
Area forecast discussion, Sep 24, 2:47 AM PDT, 9 hours 49 minutes before
Area Forecast Discussion National Weather Service Reno NV 247 AM PDT Sun Sep 24 2023 .SYNOPSIS... Smoke from the Quarry fire to our south will impact air quality today in the Tahoe Basin and greater Reno area. An approaching trough on Monday will lead to strong winds in the Sierra, northeast CA, and western NV. This will lead to impacts to lake recreation, aviation, and travel. Also, areas of critical fire weather conditions will be possible in areas of receptive fuels across portions of northeast CA and western NV on Monday afternoon. && .DISCUSSION... Smoke and haze from the Quarry Wildfire, which is near Strawberry CA, will impact the Tahoe Basin and greater Reno-Carson City- Minden area today. Air quality sensors are currently indicating moderately poor to unhealthy for sensitive group readings from the Lake Tahoe region into the Carson Valley. Expect this haze and smoke to stick around into the late morning until it's fully mixed out. However, given the prevailing upper level winds, any additional smoke production from the Quarry fire will continue to impact air quality in these aforementioned areas through later this evening. Otherwise, today's high temperatures will be similar to Saturday and near seasonal for late September. The difference for today is that we'll see an increase in southwesterly winds along the higher Sierra ridges as a deep low pressure moves closer to the Pacific NW. Winds along the Sierra ridges could gust upwards of 40-50 mph by this afternoon, especially north of US-50. As the deep low pressure moves into the Pacific NW on Monday, winds will further ramp up across far northwest NV and northeast CA. Gusts could reach upwards of 30-40 mph in these areas, with stronger gusts of 50 mph along exposed ridges. Winds could gust upwards of 50-70 mph on the highest ridges in the Tahoe area, especially north of Mono County. This could lead to impacts to recreation for area lakes (particularly Pyramid Lake), and dangerous crosswinds for high profile vehicles. Another concern due to these strong winds will be locally critical fire weather conditions in northeast CA and northwest NV on Monday afternoon. Main fire weather concerns will focus across eastern portions Lassen County, far northern Washoe County, and the Surprise Valley. The combination of strong gusts upwards of 35-45 mph with minimum RHs of 15-20% will produce a 3-7 hour period of critical conditions. After the passage of the strong winds, light showers will push into northeast CA and far northwest NV where there is a 30-50% chance of rain. The greatest chances for measurable precipitation are in far western Lassen County, which could see between 0.10-0.25" through Monday evening. Ensembles are showing a continued long-wave troughy pattern into next weekend. This will lead to continued cool, breezy conditions with chances of precipitation. -McKellar && .AVIATION... Areas of slantwise MVFR visibilties in haze and smoke is possible through the late morning in the greater Lake Tahoe area and into far western NV due to the Quarry fire near Strawberry CA. Southwest winds will increase in strength across the Sierra, northeast CA, and western NV this afternoon and evening as deep trough approaches the west coast. Sustained winds of 20-30 kts with gusts to 50 kts are expected along the Sierra crests by this evening. Periods of mountain wave turbulence and LLWS are possible after 03Z Mon at the Sierra terminals KTVL-KTRK-KSVE. LLWS is also possible for KRNO-KCXP-KMEV after 03Z Monday. Stronger west to southwesterly winds are possible on Monday throughout the Sierra, northeast CA, and far western NV terminal with continued mountain wave turbulence and LLWS. -McKellar && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 1:41 PM PDT | Lake Wind Advisory | REV | Churchill, Lyon, Pershing, Washoe | 30 hr |
Nearby
Red Flag Warnings in California, 2023Red Flag Warnings in Nevada, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.